Advertisement

Opioid overdoses and life saving drug naloxone

Updated: Jan. 26, 2021 at 10:25 PM CST
Email This Link
Share on Pinterest
Share on LinkedIn

ROCHESTER, Minn. (KEYC) — Amid the pandemic, isolation, depression and more continues to fuel drug addiction.

With opioid deaths now surging Mayo Clinic Health System has concerns on accessibility, awareness and education of a life saving drug during the pandemic.

Naloxone has the potential to temporarily reverse the effects of an opioid medicine and can easily be administered to those who overdose . This can be done through injection or nasal spray.

“It is best to give it when the individual is just at the initial stage of their overdose. As long as they have a pulse and you suspect they have overdosed on opioids by all means give the naloxone,” said anesthesiologist and critical care physician from the University of Pennsylvania, Dr. Bonnie Milas M.D.

The CDC reports that 2020 was the deadliest year for opioid deaths in U.S. history with 81,000 Americans dying from opioid overdose related deaths.

Dr. Milas joins Dr. Halena Gazelka, M.D., chair of Mayo Clinic’s Opioid Stewardship Subcommittee in a podcast and video discussing naloxone and the opioid epidemic.

In addition Dr. Milas shares her personal story of the tragic loss to two of her sons from opioid overdoses and the importance of naloxone.

Copyright 2021 KEYC. All rights reserved.